Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 92, NWS Pittsburgh, PA

August 12, 2023Forest County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 12, 2023, 3:36 PM EDT for Forest County, Venango County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2023, 3:36 PM EDT (19:36 UTC)
Expired
Aug 12, 2023, 4:15 PM EDT
In force
39 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Forest County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 12:50 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:49 PM EDT, 47 minutes earlier.

Area forecast discussion, Aug 12, 2:49 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
249 PM EDT Sat Aug 12 2023

.SYNOPSIS...
Severe thunderstorms with potential for large hail, damaging
winds, heavy rainfall, and isolated tornadoes are expected ahead
of a cold front this evening. A brief respite is expected Sunday
before more thunderstorms and potential heavy rainfall and
damaging winds arrive Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Diurnal heating has been sufficient to generate moderate
instability with MLCAPE around 2,000 j/kg across most of the
forecast area. 0-6km shear is around 40 knots and could further
increase to about 50 knots as 500 mb flow increases late this
afternoon. 850 mb wind max of 25 knots shown to move across area
by 00z.

LCL heights are favorable for strong tornadoes, but current
0-1km shear of just 10 knots is not. Slight increase of 850 mb
winds early this evening will boost the low level shear some.
STP does increase to about 1 early this evening so a few
tornadoes are certainly possible.  Large hail is the primary
threat with supercells early on, transitioning to damaging winds
as cold pools become better developed.

Swath of heavy rain last night with very low flash flood
guidance values has concern for flooding as well. Normally in
supercell environments heavy rain is brief and transient but
with saturated soils and several rounds of storm, put up a flood
watch in swath of middle of forecast area that closely matches
last nights swath of 2-3 inches of rain.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The potential for severe weather and heavy rainfall returns
Monday afternoon/evening as an upper-lvl trough strengthens over
the Midwest and advances into the Ohio River Valley. Models
have been consistent with this next disturbance, and are showing
impressive 100 meter 12 hour 500mb height falls by Monday night
over Ohio. Hence the Storm Prediction Center (SPC) including a
"Slight" Risk for much of area, as does WPC for heavy rainfall.

If the timing of this system remains promising in the late
afternoon/evening storms have the potential to tap into strong
vertical shear values aloft. Damaging winds will likely be the
main threat.

Instability is a bit more questionable for this system but
moisture is not. Guidance has been consistent at bringing strong
deep moisture transport and precipitable water values of 2.00 to
2.25". Given recent heavy rainfalls and the rain from the
ongoing storms tonight, antecedent conditions are becoming more
favorable for flash flooding. Widespread 1-2" rainfall with the
usual locally higher amounts are expected.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Short wave ridging and decent height rises are expected to bring
relatively quiet weather Tuesday and Wednesday.

Another trough and weak surface cold front is expected to
approach the region Thursday and Friday, returning slight/low
chances for showers.

Focus then turns to the strong upper High approaching 600 dm
forecast to build into middle MS river valley Saturday with
temperatures jumping above normal. The recent rainfall and
warming temperatures suggest hot and muggy conditions by next
weekend and the threat for 90F+ late summer weather.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Widespread convective activity is expected during the afternoon
and evening hours ahead of a crossing cold front. VFR can be
expected away from storms, but more than one period of strong to
possibly severe storms is possible at any terminal. Storms could
bring impacts like wind gusts of 40 to 50 knots, large hail, and
torrential rainfall creating IFR to LIFR visibilities. Three
hour TEMPO groups were included in TAFs during the highest-risk
period for each terminal.

Storms will exit the region this evening with a cold front, with
a brief period of VFR expected. MVFR to IFR ceiling/visibility
should develop overnight with low level moisture in place due to
the recent and forecast rainfall. VFR conditions may then return
by mid-morning Sunday as high pressure returns.

.OUTLOOK...
VFR returns with high pressure on Sunday, before widespread
restrictions Monday and Tuesday with the approach and passage of
a cold front. VFR returns Wednesday under high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 2 AM EDT Sunday for PAZ013-014-020-021-029-
     073-074.
OH...Flood Watch until 2 AM EDT Sunday for OHZ039>041-049-050.
WV...Flood Watch until 2 AM EDT Sunday for WVZ001>003.

&&

SYNOPSIS...Craven
NEAR TERM...Craven
SHORT TERM...Craven/Hefferan
LONG TERM...Craven/Hefferan
AVIATION...CL
Hazardous weather outlook, Aug 12, 1:38 PM EDT, 1 hour 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
138 PM EDT Sat Aug 12 2023

OHZ039>041-049-050-PAZ013-014-020-021-029-073-074-WVZ001>003-131745-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Lawrence-Butler-
Beaver-Allegheny-Washington-Westmoreland-
Higher Elevations of Westmoreland-Hancock-Brooke-Ohio-
138 PM EDT Sat Aug 12 2023

...TORNADO WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flood Watch.

Significant severe weather is possible this afternoon and evening
across the Ohio River Valley. Tornadoes, hail, and damaging wind
gusts are possible along with locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Confidence is increasing that severe weather and heavy rain is
possible Monday afternoon/evening across the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ048-057>059-068-069-PAZ007>009-015-016-022-077-078-WVZ004-131745-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Clarion-Jefferson PA-Armstrong-Indiana-
Higher Elevations of Indiana-Marshall-
138 PM EDT Sat Aug 12 2023

...TORNADO WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, western Pennsylvania and the northern panhandle of
West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Significant severe weather is possible this afternoon and evening
across the Ohio River Valley. Tornadoes, hail, and damaging wind
gusts are possible along with locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Confidence is increasing that severe weather and heavy rain is
possible Monday afternoon/evening across the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ031-075-076-WVZ012-021-509>514-131745-
Greene-Fayette-Higher Elevations of Fayette-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
138 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Significant severe weather is possible this evening. Tornadoes,
hail, and damaging wind gusts are possible along with locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Confidence is increasing that severe weather and heavy rainfall is
possible Monday afternoon/evening across the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Craven

In the hours before

Local storm report, Aug 12, 9:40 AM EDT, 5 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
940 AM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     Rain             1 NE Sewickley Hills    40.57N  80.11W
08/12/2023  M3.36 inch       Allegheny          PA   Public

&&

Event Number PBZ2302101

CL
Special weather statement, Aug 12, 3:12 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
312 PM EDT Sat Aug 12 2023

PAZ009-121945-
Forest PA-
312 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FOREST COUNTY
THROUGH 345 PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marienville, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marienville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for northwestern
Pennsylvania.

&&

LAT...LON 4144 7896 4144 7898 4145 7898 4145 7906
      4147 7919 4161 7919 4163 7900 4163 7896
TIME...MOT...LOC 1911Z 269DEG 14KT 4154 7915

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rackley
Special weather statement, Aug 12, 3:34 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
334 PM EDT Sat Aug 12 2023

PAZ009-122000-
Forest PA-
334 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT FOREST COUNTY THROUGH 400 PM
EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tionesta, or 14 miles west of Marienville, moving northeast at 40
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tionesta, Kellettville, West Hickory, East Hickory, and Starr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for northwestern
and west central Pennsylvania.

&&

LAT...LON 4157 7896 4143 7928 4144 7940 4140 7940
      4155 7951 4163 7951 4162 7895
TIME...MOT...LOC 1934Z 237DEG 36KT 4154 7938

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

22

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 9:43 PM EDTSpecial Weather StatementPBZLawrence47 min
Aug 11, 10:51 PM EDTAreal Flood AdvisoryPBZLawrence3 hr
Aug 11, 11:35 PM EDTAreal Flood AdvisoryPBZBeaver, Butler, Lawrence3 hr
Aug 12, 12:12 AM EDTAreal Flood AdvisoryPBZAllegheny, Beaver, Butler6 hr
Aug 12, 4:04 AM EDTAreal Flood AdvisoryPBZAllegheny116 min
Aug 12, 1:36 PM EDTFlood WatchPBZAllegheny, Beaver, Butler, Lawrence, Washington, Westmoreland8 hr
Aug 12, 3:12 PM EDTSpecial Weather StatementPBZForest33 min
Aug 12, 3:34 PM EDTSpecial Weather StatementPBZForest26 min
Aug 12, 3:42 PM EDTSpecial Weather StatementPBZIndiana33 min
Aug 12, 4:15 PM EDTSpecial Weather StatementPBZJefferson15 min
Aug 12, 4:23 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson9 min
Aug 12, 5:03 PM EDTSevere Thunderstorm WarningPBZLawrence41 min
Aug 12, 5:07 PM EDTSevere Thunderstorm WarningPBZMercer38 min
Aug 12, 5:48 PM EDTFlash Flood WarningPBZLawrence2 hr
Aug 12, 6:02 PM EDTFlash Flood WarningPBZAllegheny, Beaver, Butler, Lawrence2 hr
Aug 12, 6:02 PM EDTSpecial Weather StatementPBZAllegheny43 min
Aug 12, 6:17 PM EDTAreal Flood AdvisoryPBZLawrence, Mercer99 min
Aug 12, 6:21 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Westmoreland39 min
Aug 12, 6:24 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington51 min
Aug 12, 6:37 PM EDTSevere Thunderstorm WarningPBZBeaver38 min
Aug 12, 6:48 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland42 min
Aug 12, 6:54 PM EDTSevere Thunderstorm WarningPBZWashington51 min
Aug 12, 6:57 PM EDTFlash Flood WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland2 hr
Aug 12, 7:00 PM EDTSevere Thunderstorm WarningPBZBeaver45 min
Aug 12, 7:12 PM EDTSpecial Weather StatementPBZWashington48 min
Aug 12, 7:26 PM EDTSpecial Weather StatementPBZAllegheny34 min
Aug 12, 7:30 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland19 min
Aug 12, 7:36 PM EDTSevere Thunderstorm WarningPBZWashington39 min
Aug 12, 3:46 PM EDTSpecial Weather StatementPBZBrooke29 min
Aug 12, 5:40 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock, Ohio50 min
Aug 12, 6:14 PM EDTSpecial Weather StatementPBZBrooke31 min
Aug 12, 6:26 PM EDTAreal Flood AdvisoryPBZBrooke, Hancock11 min
Aug 12, 6:31 PM EDTSpecial Weather StatementPBZHancock29 min
Aug 12, 6:37 PM EDTFlash Flood WarningPBZBrooke, Hancock2 hr
Aug 12, 3:37 PM EDTTornado WarningPBZCoshocton, Tuscarawas23 min
Aug 12, 3:58 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Tuscarawas62 min
Aug 12, 4:31 PM EDTSpecial Weather StatementPBZCoshocton44 min
Aug 12, 4:51 PM EDTTornado WarningPBZCarroll, Harrison, Tuscarawas24 min
Aug 12, 4:53 PM EDTSevere Thunderstorm WarningPBZCoshocton26 min
Aug 12, 5:01 PM EDTAreal Flood AdvisoryPBZTuscarawas54 min
Aug 12, 5:01 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Jefferson, Tuscarawas44 min
Aug 12, 5:14 PM EDTTornado WarningPBZCarroll, Harrison, Jefferson31 min
Aug 12, 5:33 PM EDTSpecial Weather StatementPBZCarroll27 min
Aug 12, 5:51 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Jefferson39 min
Aug 12, 5:55 PM EDTFlash Flood WarningPBZTuscarawas3 hr
Aug 12, 6:41 PM EDTSevere Thunderstorm WarningPBZCoshocton, Tuscarawas49 min
Aug 12, 6:45 PM EDTSpecial Weather StatementPBZCarroll30 min
Aug 12, 7:28 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Jefferson, Tuscarawas47 min
Aug 12, 7:47 PM EDTSpecial Weather StatementPBZNoble28 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.